Alert archive / Oregon / Beach Hazards Statements in 2022
Beach Hazards Statement 7, NWS Medford, OR
NWS Medford, OR issued this beach hazards statement at Apr 22, 2022, 12:15 PM PDT for Coos County, Curry County, Douglas County, Oregon. It took effect at Apr 24, 2022, 5:00 AM PDT. It was in force for 18 hr.
The area
The counties it named.
The facts
- Issued
- Apr 22, 2022, 12:15 PM PDT (19:15 UTC)
- In effect from
- Apr 24, 2022, 5:00 AM PDT
- Expired
- Apr 24, 2022, 11:00 PM PDT
- In force
- 18 hr
- Issued by
- NWS Medford, OR
Counties Coos County, OR, Curry County, OR, Douglas County, OR
The radar
The Medford radar (KMAX), 135 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Medford/Jackson, OR (KMFR), launched 12:00Z, 7.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 630 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
873 WHUS46 KMFR 221915 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1215 PM PDT Fri Apr 22 2022 ORZ021-022-231200- /O.NEW.KMFR.BH.S.0007.220424T1200Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 1215 PM PDT Fri Apr 22 2022 ...BEACH HAZARDS STATEMENT IN EFFECT FROM LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Late Saturday night through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...While these waves can occur at any time for the duration of this statement, the risk is greatest Sunday morning coinciding with the high tide around 7 am PDT. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
5 follow-up statements
151 WHUS46 KMFR 230930 CFWMFR Coastal Hazard Message National Weather Service Medford OR 230 AM PDT Sat Apr 23 2022 ORZ021-022-232300- /O.CON.KMFR.BH.S.0007.220424T1200Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 230 AM PDT Sat Apr 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT LATE SATURDAY NIGHT THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Late Saturday night through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...While these waves may occur at any time late Saturday night through Sunday evening, the risk will be greatest with the high tide Sunday morning, which will occur around 7 am PDT. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
039 WHUS46 KMFR 232121 CFWMFR Coastal Hazard Message National Weather Service Medford OR 221 PM PDT Sat Apr 23 2022 ORZ021-022-241200- /O.CON.KMFR.BH.S.0007.220424T1200Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 221 PM PDT Sat Apr 23 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM LATE TONIGHT THROUGH SUNDAY EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Late Saturday night through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...While these waves may occur at any time late Saturday night through Sunday evening, the risk will be greatest with the high tide Sunday morning, which will occur around 7 am PDT. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
683 WHUS46 KMFR 240935 CFWMFR Coastal Hazard Message National Weather Service Medford OR 235 AM PDT Sun Apr 24 2022 ORZ021-022-242300- /O.CON.KMFR.BH.S.0007.220424T1200Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 235 AM PDT Sun Apr 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT FROM 5 AM PDT EARLY THIS MORNING THROUGH 11 PM PDT THIS EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Late Saturday night through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...While these waves may occur at any time late Saturday night through Sunday evening, the risk will be greatest with the high tide Sunday morning, which will occur around 7 am PDT. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
026 WHUS46 KMFR 242246 CFWMFR Coastal Hazard Message National Weather Service Medford OR 346 PM PDT Sun Apr 24 2022 ORZ021-022-250600- /O.CON.KMFR.BH.S.0007.000000T0000Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 346 PM PDT Sun Apr 24 2022 ...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 11 PM PDT THIS EVENING... * WHAT...Moderate risk of sneaker waves expected. These are waves that have an unusually higher run up on beaches when compared to other observed waves. * WHERE...Beaches along the southern Oregon Coast, including the beaches of Douglas, Coos and Curry Counties. * WHEN...Late Saturday night through Sunday evening. * IMPACTS...Even during calm conditions, sneaker waves can sweep up the beach without warning and knock unsuspecting people over and pull them out to sea. Shock and hypothermia can occur quickly in the cold Pacific waters. In addition, logs and other debris can be lifted and carried by the waves, crushing or entrapping unsuspecting victims underneath. * ADDITIONAL DETAILS...While these waves may occur at any time late Saturday night through Sunday evening, the risk will be greatest with the high tide Sunday morning, which will occur around 7 am PDT. * View the hazard area in detail at https://www.wrh.noaa.gov/map/?wfo=mfr PRECAUTIONARY/PREPAREDNESS ACTIONS... Avoid climbing on rocks and jetties. Stay away from the ocean and remain out of the water to avoid hazardous conditions. && $$ Visit us at https://www.weather.gov/Medford
114 WHUS46 KMFR 250552 CFWMFR Coastal Hazard Message National Weather Service Medford OR 1052 PM PDT Sun Apr 24 2022 ORZ021-022-250700- /O.EXP.KMFR.BH.S.0007.000000T0000Z-220425T0600Z/ South Central Oregon Coast-Curry County Coast- 1052 PM PDT Sun Apr 24 2022 ...BEACH HAZARDS STATEMENT WILL EXPIRE AT 11 PM PDT THIS EVENING... West to northwest swell will persist overnight into Monday morning, but wave periods will continue to shorten and the risk of sneaker waves has diminished. Therefore, the beach hazards statement will be allowed to expire. $$ Visit us at https://www.weather.gov/Medford
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before this beach hazards statement went out at Apr 22, 10:38 AM PDT, 1 hour 37 minutes earlier.
Area forecast discussion, Apr 22, 10:38 AM PDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Medford OR
1038 AM PDT Fri Apr 22 2022
Updated AVIATION Section
.DISCUSSION...A few adjustments were made to the forecast for
this morning. The elements that have been adjusted were weather,
to add patchy areas of fog the Illinois Valley, a larger portion
of the Rogue Valley, and Umpqua Basin. Pops, and precipitation
amounts were reduced due to surface observations showing no
precipitation in many locations and little if anything showing up
on radar.
The forecast for late this morning through this afternoon looks
good and no changes are needed in this time period. The general
consensus is for popcorn variety showers to begin popping up late
this morning, then increasing over time through the afternoon.
General movement of these showers will be from northwest to
southeast. Precipitation amounts will be light. Showers will
diminish early this evening with dry conditions tonight with
decreasing cloud cover. For more details on the forecast starting
tonight, please see previous discussion. -Petrucelli
&&
.AVIATION....22/18Z TAFs...Still some local MVFR/IFR cigs/vsbys
out there in the Illinois Valley/Umpqua Basin late this morning, but
these will clear to VFR by noon. Isolated to scattered showers will
develop this afternoon with some obscuration of higher terrain.
The showers will dissipate this evening, and areas of MVFR
cigs will develop over the coastal waters and the coast. VFR
conditions will prevail over the remainder of the area, but there
still may be some obscuration of higher terrain this evening. Local
IFR fog/low clouds will probably redevelop in some west side valleys
and also over the Klamath Basin by Saturday morning.
Complete surface observations are unavailable for North Bend (OTH).
So, TAF amendments will not be made until observations resume.
-Spilde
&&
.MARINE...Updated 800 AM PDT Friday 22 April 2022...Steep long
period swell will gradually subside through Saturday night. Weak low
pressure will move inland today, and weak high pressure will return
to the coastal waters tonight, weakening Sunday. A weak front will
move onshore Sunday night, followed by another weak front Tuesday.
&&
.PREV DISCUSSION... /Issued 425 AM PDT Fri Apr 22 2022/
DISCUSSION...Seasonable weather is expected during the next
week, with troughing sandwiching a notable dry period under high
pressure this weekend. Beyond the weekend, the nature of this
pattern and uncertainty in the details of the track and strength
of disturbances associated with a broad, slow-moving trough
warrant the frequent inclusion of a slight chance to chance of
showers in the forecast. But, clouds will be present much more
than showers, and the amount of precipitation during the next week
looks to be unimpressive...generally a tenth of an inch to a half
inch of liquid across our area, with highest amounts for the
coast and Cascades. Also, while that is the most likely range of
precipitation amounts, the model trend has been to lower them.
So, while not necessarily sunny, especially at the coast,
conditions next week are likely to be drier than the past couple
of weeks when all is said and done. With at least a semi-active
pattern, afternoon breezes are likely in the Shasta Valley and
east of the Cascades.
Seas reached a peak overnight, but will remain elevated this
morning with a High Surf Advisory /PDXCFWMFR/ remaining in effect
until 11 AM PDT this morning. Showers diminished overnight while an
upper level trough moved into northern California. But, a
shortwave in the northwest flow on the back side of the trough
will arrive this afternoon and work in combination with day-time
warming to increase the coverage of showers. The intensity of
showers will mainly be light, but locally moderate showers are
possible...especially in combination with any thunderstorms. There
is a slight chance of thunderstorms from the Cascades eastward
with the highest probability for northern Klamath County to the
Winter Rim and northward. Showers will taper off this evening,
lingering longest on the higher terrain of Lake and Modoc
counties.
A warming and drying trend will accompany the ridge this weekend,
with normal temperatures at the coast and high temperatures inland
becoming several degrees above normal Sunday afternoon.
There is high confidence that by early Monday the next broad upper
trough will be centered by the Queen Charlotte Islands and cover
the eastern Pacific. A series of waves associated with this slow
moving trough are likely to be the main drivers of our weather
from Monday through Friday. As mentioned above, adjustments to the
current broad brush mentions of the mainly slight chance to
chance probability of precipitation, both higher and lower, should
be expected as time moves on/confidence increases.
At the present time, there is excellent model agreement that the
first associated front will have a relatively shallow pool of
available moisture while the stronger portion of the front moves
into western Canada and Washington on Sunday night. But, the model
trend has been to increase the probability of light coastal and
northern Umpqua Valley precipitation Sunday night into Monday
morning, especially north of Cape Blanco.
By Monday night, there is still good agreement on a southwest flow
aloft with our area still ahead of the trough axis. But,
significant differences in the probability of showers/vertical
moisture profile. Overall, isolated to scattered showers should be
favored on westward facing slopes Monday night into Tuesday night.
Compared to Tuesday, there is a higher probability of dry weather
on Wednesday with a majority of ensemble members indicating
activity will be limited to drizzly night and morning coastal
showers.
Uncertainty increases Thursday, but there is also the highest
number of ensemble members of any day of the upcoming week that
generate what could be called a 'rainy day' with a snow level
around 4500 to 5500 ft msl.
Conditions next Friday may have some resemblance to those of day,
with a slight majority of models favoring showers in a northwest
flow on the back side of the trough.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...High Surf Advisory until 11 AM PDT this morning for ORZ021-022.
CA...None.
Pacific Coastal Waters...
Small Craft Advisory until 11 PM PDT this evening for
PZZ350-356-370-376.Nearby
Beach Hazards Statements in Oregon, 2022Every beach hazards statement in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.